Utah, 2011

Drought in Utah, June 1 to 30, 2011

June 1 to 30, 2011 · NWS GJT · 2 events in 2 counties and zones

Drought conditions in extreme southeast Utah slowly spread northward during the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions in extreme southeast Utah slowly spread northward during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 1:57 PM MST, 10 hours 3 minutes earlier.

Area forecast discussion, May 31, 1:57 PM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MDT TUE MAY 31 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...
THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM TO AFFECT OUR WEATHER LATER
IN THE WEEK WILL BE SPINNING OFF THE WEST COAST TONIGHT AND MOVING
INTO NRN CA BY SUNRISE. THIS PROVIDES A DRY SWRLY FLOW FOR OUR
CWA. LITTLE OVERALL CHANGE IS SEEN WEDNESDAY BUT SURFACE WINDS WILL
PICKUP A BIT DURING THE AFTERNOON AND SFC PRESSURE GRADS TIGHTEN
AND WINDS ALOFT INCREASE. WARMER TEMPS WILL ALSO AID SNOW MELT AND
ASSOCIATED RUNOFF. THE UPPER LOW MOVES INTO THE GRT BASIN WED NIGHT
CAUSING WINDS OVER OUR REGION TO INCREASE. EXPECT MID-SLOPES AND
RIDGETOP LOCATIONS WILL NOT DECOUPLE AND REMAIN BREEZY OVERNIGHT.
THURSDAY THE MAIN WEATHER MESSAGE WILL BE WIND. H7 WINDS INCREASE TO
40-50 KTS ALONG WITH TIGHTENING P-GRADS. HAVE DECIDED TO ISSUE A WIND
ADVISORY FOR ALL THE VALLEY LOCATIONS. OTHERWISE MOISTURE LEVELS ARE
QUITE LOW SO EXPECT NO MEANINGFUL CONVECTION.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
TROF/FRONTAL PASSAGE IS EXPECTED THURSDAY NIGHT...BUT DESPITE
DYNAMICAL FORCING THERE IS LITTLE MOISTURE AVAILABLE FOR ANY
PRECIP. WINDS ALSO REMAIN SOUTHWESTERLY. HIGH PRESSURE REBUILDS IN
FROM THE SOUTHEAST DURING THE PERIOD OF FRI-MON AS THE NEXT CLOSED
LOW SPINS OFF THE WEST COAST THEN MOVES SLOWLY INLAND. BOTH THE GFS
AND EC HINT AT BRINGING SOME SUBTROPICAL MSTR NORTHWARD BUT FOR RIGHT
NOW CONFIDENCE IS LOW. EC ALSO SLIGHTLY FASTER EJECTING UPPER LOW
EASTWARD. WILL STAY WITH VERY LOW POPS FOR NOW...AND YES IT WILL
CONTINUE TO BE BREEZY DURING THE AFTERNOONS.

&&

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL AT THE EASTERN UTAH AND WESTERN
COLORADO TERMINAL SITES OVER THE NEXT 24 HOURS WITH ONLY HIGH LEVEL
CLOUDS EXPECTED TO STREAM OVERHEAD. WINDS WILL BE INCREASING OVER
THE REGION ON WEDNESDAY AND ESPECIALLY THURSDAY AS THE NEXT LARGE
SYSTEM MOVES INTO THE WESTERN STATES AND TIGHTENS PRESSURE GRADIENTS
OVER THE EASTERN GREAT BASIN AND ROCKIES. THIS WOULD LIKELY LEAD TO
INCREASED TURBULENCE OVER THE MOUNTAINS AND POSSIBLE A REDUCTION IN
VSBYS DUE TO BLOWING DUST IF WINDS GUSTS ARE A STRONG AS ANTICIPATED
ON THURSDAY AFTERNOON.

&&

.HYDROLOGY...

RIVERS AND STREAMS WILL CONTINUE RUNNING HIGH AND FAST AS THE WARMING
TREND THIS WEEK AGAIN ACCELERATES SNOWMELT IN THE HIGH COUNTRY. A
BRIEF COOL-DOWN ABOUT FRIDAY SHOULD TEMPER THE RATE OF SNOWMELT
TO SOME EXTENT...BUT ONLY BRIEFLY.

ISSUED AN AREAL FLOOD ADVISORY THROUGH SATURDAY MORNING FOR ROUTT
COUNTY AS FORECAST RIVER LEVELS EXCEED ACTION STAGE/BANKFULL AT
SOME POINTS ON THE ELK AND YAMPA RIVERS...AND ELKHEAD CREEK.
FORECASTS POINT TOWARD THE ELK RIVER NEAR COUNTY RD 42 REACHING FLOOD
STAGE BY FRIDAY...SO WILL KEEP AN EYE ON THAT POINT.

ELSEWHERE...AN AREAL FLOOD ADVISORY CONTINUES FOR MOFFAT COUNTY...AND
FLOOD ADVISORIES REMAIN IN EFFECT FOR THE GREEN RIVER NEAR JENSEN AND
THE COLORADO RIVER NEAR THE CO-UT STATE LINE DUE TO HIGH RIVER FLOWS
FROM SNOWMELT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO... WIND ADVISORY NOON THURSDAY UNTIL 9 PM MDT FOR ZONES
       001-002-006>008-011-014-020>023.
UT...WIND ADVISORY NOON THURSDAY UNTIL 9 PM MDT FOR ZONES
       022-024-027>029.

&&

SHORT TERM.....MC
LONG TERM......MC
AVIATION.......DP
HYDROLOGY......JAD
Hazardous weather outlook, May 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 31 2011

COZ001>014-017>023-UTZ022>025-027>029-011145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MANY RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH IN SPITE OF COOLER
TEMPERATURES YESTERDAY. SNOW MELT WILL AGAIN INCREASE THIS AFTERNOON
AS A WARMING TREND BEGINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WINDY AND WARM CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK...
WHICH WILL KEEP SNOW MELTING OVER THE HIGHER MOUNTAINS. THIS WILL
BRING A STEADY RISE TO AREA RIVERS...CREEKS AND STREAMS. THE NEXT
CHANCE FOR RAIN WILL ARRIVE LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southeast Utah

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions remained across the area.

Drought, La Sal & Abajo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Normal conditions through most of the month were replaced by abnormally dry conditions in the southern portion of the area by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347424, 358141.